Michigan, 2001

Hail and Damaging Winds in Michigan, April 23, 2001

April 23, 2001 · NWS MQT · 7 events in 4 counties and zones

A surface low pressure center moved northeast from Iowa across the Western Great Lakes and into Ontario. A trailing cold front was the focus for the development of severe thunderstorms as it crossed Upper Michigan..

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A surface low pressure center moved northeast from Iowa across the Western Great Lakes and into Ontario. A trailing cold front was the focus for the development of severe thunderstorms as it crossed Upper Michigan..

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 23, 10:40 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 23, 10:40 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1140 AM EDT MON APR 23 2001

UPDATE CONCERN WITH SEVERE AND FLOOD THREATS.

12Z RAOBS/WATER VAPOR LOOP SHOW UPPER TROUGH OVER SOUTHERN MINNESOTA
MOVING NORTHEAST ON A +100KT 300MB JET. SURFACE ANALYSIS SHOWS LOW
PRESSURE MOVING INTO EASTERN WISCONSIN. WARM FRONT EXTENDS
NORTHEAST...FROM IRONWOOD TO KEWEENAW BAY. COLD FRONT EXTENDS SOUTH
INTO IOWA. SHOWERS AND THUNDERSTORMS DEVELOPING NORTH OF THE WARM
FRONT OVER NORTHERN WISCONSIN/WESTERN LAKE SUPERIOR...AS WELL AS
ALONG THE COLD FRONT OVER SOUTHERN MINNESOTA/EASTERN IOWA. VIS
SATELLITE SHOWS THINNING CLOUDS OVER THE CENTRAL CWA...ADDING DECENT
HEATING TO ALREADY WARM SURFACE TEMPERATURES.

UPPER TROUGH WILL PULL NORTHEAST ACROSS THE CWA...WITH THE SURFACE
LOW MOVING FROM IRONWOOD-MARQUETTE-EASTERN LAKE SUPERIOR BY 00Z THIS
EVENING. THUNDERSTORMS ALREADY DEVELOPING OVER WEST-CENTRAL
WISCONSIN NEAR THE LOW...WITH A TORNADO WATCH IN EFFECT FOR MUCH OF
WISCONSIN. DEWPOINTS ALREADY IN THE UPPER 50S ALONG THE MI/WI BORDER
WITH LOW 60S NOT TOO FAR BEHIND OVER CENTRAL WISCONSIN. MODIFIED 12Z
OBSERVED GRB SOUNDING/12Z RUC FORECAST MNM SOUNDINGS YIELD CAPES OF
1000-1500 J/KG. EXPECT THUNDERSTORMS TO DEVELOP THIS AFTERNOON AS
THE LOW MOVES ACROSS THE CWA. SEVERE WEATHER IS POSSIBLE...WITH THE
PRIMARY THREAT BEING WIND DAMAGE GIVEN 850MB WINDS OBSERVED 50-60KTS
WITH 500MB WINDS OBSERVED 80-90KTS AS OF 12Z. HAIL ALSO POSSIBLE
WITH A FREEZING LEVEL OF 8-10KFT. LOW-LEVEL SHEAR AND STORM RELATIVE
HELICITY >300M2/S2 ALSO POINT TO POSSIBLE ORGANIZED STORMS. WILL
ISSUE SEVERE WEATHER POTENTIAL STATEMENT.

AREAS OVER THE WESTERN CWA RECEIVED OVER 1 OF RAIN LAST NIGHT...
WITH SILVER CITY THE HIGHEST WITH 1.27. AREA RIVERS HAVE RISEN
QUICKLY AFTER THIS RAIN...WITH RKLM4 ONTONAGON RIVER AT ROCKLAND UP
2.5FT IN THE 6 HOURS FROM 06-12Z. 12Z RUC/ETA PRINT OUT ANOTHER 0.2
TO 0.4 OF RAIN THIS AFTERNOON. THIS SEEMS REASONABLE GIVEN
CONVECTION CURRENTLY OCCURRING OVER MINNESOTA JUST NORTH OF THE
SURFACE LOW. WILL CONTINUE FLOOD WATCH FOR THE WESTERN CWA INTO
TONIGHT. WILL UPDATE FLOOD STATEMENT.

WIDE RANGE OF HIGHS TODAY WITH THE WESTERN CWA ON THE COLD SIDE OF
THE FRONT...AND TEMPERATURES STRUGGLING INTO THE LOW 40S. CENTRAL
CWA ALREADY WARMING INTO THE 60S WITH GOOD SUN. DESTABILIZATION WITH
THESE HIGHER TEMPERATURES WILL ADD TO THE SEVERE THREAT. WINDS
ALREADY PICKING UP OUT OF THE SOUTH. WILL CONTINUE BREEZY CONDITIONS
WITH 15 TO 25 MPH AHEAD OF THE FRONT IN ADDITION TO BEHIND IT.

.MQT...FLASH FLOOD WATCH THIS AFTERNOON AND TONIGHT MIZ001>003-009.

JHB

In the hours before

Special weather statement, Apr 23, 11:30 AM EST, 1 hour 35 minutes before
MIZ001>007-009>014-240000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1230 PM EDT MON APR 23 2001

...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN...

THUNDERSTORMS WILL DEVELOP ACROSS WEST AND CENTRAL UPPER MICHIGAN
THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE.

LOW PRESSURE OVER WESTERN WISCONSIN WILL MOVE NORTHEAST ACROSS UPPER
MICHIGAN THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP ALONG A COLD
FRONT AHEAD OF THIS LOW. EXPECT THUNDERSTORMS TO REACH IRON RIVER AND
IRON MOUNTAIN BETWEEN 12 NOON AND 2 PM CDT...LANSE...MARQUETTE AND
ESCANABA BETWEEN 2 PM AND 4 PM EDT...AND NEWBERRY BETWEEN 4 PM AND 6
PM EDT.

SOME OF THESE STORMS MAY BECOME SEVERE...WITH WIND GUSTS TO 70 MPH
AND HAIL TO 1 INCH IN DIAMETER. ISOLATED TORNADOES ARE ALSO POSSIBLE.
THE STORMS WILL MOVE NORTHEAST AT 45 MPH. THE MAIN THREAT FOR SEVERE
WEATHER WILL BE EAST OF IRONWOOD TO LANSE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION CONCERNING THIS SEVERE WEATHER THREAT.

JHB
Special weather statement, Apr 23, 12:15 PM EST, 50 minutes before
MIZ002>005-009>012-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
115 PM EDT MON APR 23 2001

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF UPPER MICHIGAN EFFECTIVE UNTIL 600 PM EDT(500 PM CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
GOGEBIC...MENOMINEE...ONTONAGON...IRON...HOUGHTON...BARAGA...
DICKINSON...MARQUETTE...

THIS INCLUDES THE FOLLOWING LOCATIONS...
  WATERSMEET...ONTONAGON...NEGAUNEE...MICHIGAMME...LANSE...ISHPEMING...
  IRON RIVER...CRYSTAL FALLS...CHAMPION...IRONWOOD...BARAGA...IRON
  MOUNTAIN...MARQUETTE AND MENOMINEE

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

ALTOE

WWW.CRH.NOAA.GOV/MQT/

The radar

The Marquette radar (KMQT), 113 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Iron

When
April 23, 1:05 PM EST to 1:10 PM EST
Where
Iron County, 7 mi W of Beechwood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.167, -88.917

1 inch hail.

Thunderstorm Wind, Gogebic

When
April 23, 1:05 PM EST
Where
Gogebic County, 10 mi E of Watersmeet
Measured
60 kt (69 mph)
Reported by
PARK/FOREST SERVICE
Coordinates
46.267, -88.967

8 to 10 inch diameter trees downed.

Thunderstorm Wind, Iron

When
April 23, 1:25 PM EST
Where
Iron County, 8 mi NE of Amasa
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.317, -88.333

4 to 8 inch diameter trees downed.

Hail, Baraga

When
April 23, 1:35 PM EST to 1:40 PM EST
Where
Baraga County, 5 mi SE of L Anse
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.700, -88.383

1 inch hail dented cars.

Thunderstorm Wind, Marquette

When
April 23, 2:20 PM EST
Where
Marquette County, 5 mi N of Ishpeming
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.567, -87.650

Tree fell on automoble.

Thunderstorm Wind, Marquette

When
April 23, 2:20 PM EST
Where
Marquette County, 3 mi N of Negaunee
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.550, -87.600

Trees fell across power lines.

Thunderstorm Wind, Marquette

When
April 23, 2:50 PM EST
Where
Marquette County, Carlshend
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.317, -87.217

Numerous 6 inch diameter poplar trees broken off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235935, 5235936, 5235937, 5235938, 5235939, 5235940, 5235941.